question-icon

Has liver transplant and now passes stool after eating. Relief from opium. Advised normaxin and lopamide. Suggest?

default
Posted on Wed, 23 Oct 2013
Question: my husband was suffering from chronic disease due toalchoal and opium.two years back his liver has been
transplanted now the problem is that he has stools since three months if he takes opium he feel relif if not
then he has to pass a stool after every meal. He wants to stop taking opium what medicine should he take.
Dr.. ranjive mahajan psychiatry is advised me to take tab. normaxin & lopamide And DR. XXXXXXX XXXXXXX advised me to take Addnok -N & clistar RT Please advised me which medicine i take
doctor
Answered by Dr. Preeti Parakh (1 hour later)
Brief Answer:
Dr Mahajan's prescription is safer.

Detailed Answer:
Hi,

Welcome to Healthcare Magic!

With the history of a liver transplant, your husband needs to be very careful of what drugs he is taking as almost all are metabolized by liver. His problem of recurrent stools appears to me to be due to opium withdrawal. Opium has the tendency to promote constipation. When the amount of opium in the body falls, the body reacts by having frequent stools, body ache, yawning, sneezing, watering from eyes and running nose. If your husband is having some of these symptoms along with frequent bowel movements, then it indicates that this is due to opium withdrawal. If so, he simply has to stop opium and wait for a few days as the withdrawal symptoms will gradually wear off.

Regarding the medicines that have been prescribed to him by two doctors, Normaxin and Clistar RT are the same medicines with different brand names and are used in irritable bowel syndrome to regulate gut motility. Lopamide prescribed by Dr Mahajan is an opioid but weaker than opium and is used to stop loose motions. Addnok-N prescribed by Dr XXXXXXX is also an opioid but far stronger than opium. In fact it is prescribed to people who are dependent on intravenous heroin and other drugs, to sop them from using injectable drugs. If your husband starts Addnok-N, he will become dependent on it and there will be no benefit of quitting opium.

Had your husband been my patient, I would preferred that he take as few medicines as possible. I would have advised him to take only oral rehydrating solutions (ORS) for the frequent motions because all opioids harm the liver. However, if he is still feels that he needs a medicine, then I would advise you to go by Dr Mahajan's prescription as it is less harmful than that prescribed by Dr XXXXXXX However, please take care that the medicines are taken in as less a dose as possible and only till the withdrawal symptoms last.

Hope this answers your query. Please feel free to ask if you need any clarifications.

Best wishes.

Dr Preeti Parakh
MD Psychiatry
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Preeti Parakh

Addiction Medicine Specialist

Practicing since :2002

Answered : 1486 Questions

premium_optimized

The User accepted the expert's answer

Share on
Has liver transplant and now passes stool after eating. Relief from opium. Advised normaxin and lopamide. Suggest?

Brief Answer:
Dr Mahajan's prescription is safer.

Detailed Answer:
Hi,

Welcome to Healthcare Magic!

With the history of a liver transplant, your husband needs to be very careful of what drugs he is taking as almost all are metabolized by liver. His problem of recurrent stools appears to me to be due to opium withdrawal. Opium has the tendency to promote constipation. When the amount of opium in the body falls, the body reacts by having frequent stools, body ache, yawning, sneezing, watering from eyes and running nose. If your husband is having some of these symptoms along with frequent bowel movements, then it indicates that this is due to opium withdrawal. If so, he simply has to stop opium and wait for a few days as the withdrawal symptoms will gradually wear off.

Regarding the medicines that have been prescribed to him by two doctors, Normaxin and Clistar RT are the same medicines with different brand names and are used in irritable bowel syndrome to regulate gut motility. Lopamide prescribed by Dr Mahajan is an opioid but weaker than opium and is used to stop loose motions. Addnok-N prescribed by Dr XXXXXXX is also an opioid but far stronger than opium. In fact it is prescribed to people who are dependent on intravenous heroin and other drugs, to sop them from using injectable drugs. If your husband starts Addnok-N, he will become dependent on it and there will be no benefit of quitting opium.

Had your husband been my patient, I would preferred that he take as few medicines as possible. I would have advised him to take only oral rehydrating solutions (ORS) for the frequent motions because all opioids harm the liver. However, if he is still feels that he needs a medicine, then I would advise you to go by Dr Mahajan's prescription as it is less harmful than that prescribed by Dr XXXXXXX However, please take care that the medicines are taken in as less a dose as possible and only till the withdrawal symptoms last.

Hope this answers your query. Please feel free to ask if you need any clarifications.

Best wishes.

Dr Preeti Parakh
MD Psychiatry